What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 4, 6:30 PM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 4, 6:30 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
730 PM EDT Sun Aug 4 2019
.SYNOPSIS...
As a cold front approaches our area from the northwest, a series of
upper level disturbances will cross North Carolina from the
southwest and west through Monday night, bringing unsettled weather
with a good chance of showers and storms. Drier air will build in
briefly for Tuesday, before another disturbance arriving from the
northwest brings another chance of showers and storms late
Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 600 PM Sunday...
Only minor tweaks needed for the mid evening update to better match
in-situ observations. Will likely see a steady decay in shower/storm
coverage as we progress past sunset, especially after seeing some
pretty widespread coverage this evening. Can't rule out additional
storm formation overnight though, along with some patchy
fog/stratus development.
Previous valid discussion...
An MCV emanating from robust and poorly modeled convection over the
Savannah River Basin early this morning will move slowly to the
northeast this evening across SC toward southeast NC. Ongoing
convection over the southern Piedmont should accordingly shift east
this evening, and CAMS generally suggest decreased but continued
POPs over the coastal plain into the overnight hours. Weak shear,
instability of around 1000-1500 J/KG and minimal DCAPE indicate
mainly a heavy rain and minor flooding threat as cells drift east-
northeast in 15kt of steering flow or propagate on outflow in an
area of 2 inch PW. Expect overnight lows to be mild in the upper 60s
and lower 70s.
&&
.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 245 PM Sunday...
A disturbance noted in water vapor over IL this afternoon will move
into the base of the longwave trough and cross the area Monday
afternoon. Cloud cover from this evening's convection may linger in
the east in the morning, potentially delaying destablization,
and guidance tends to reflect this, with highs ranging from the
85-90, highest in the southwest CWA. Modest destablization
should occur over the western Piedmont ahead of the shortwave
and support convection moving off the higher terrain into the
western Piedmont. Mid-and upper level flow will strengthen a bit
in repsonse to the wave, resulting in 30-40kt of mid-level flow
and deep layer shear, along with developing DCAPE, supportive
of perhaps a multi-cell cluster of storms into the western
Piedmont. The threat of damaging winds is much more uncertain to
the east into the central Piedmont and coastal plain, and all
convection should end by midnight. Drying in the mid-levels
will allow a bit more radiational cooling, yielding lows in the
upper 60s with patchy fog possible.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 215 PM Sunday...
The overall upper level pattern through the extended period will be
characterized by high pressure centered over the desert southwest,
very slowly drifting east, while the upper trough remains over the
eastern US. The weather over central NC and the Mid-Atlantic will be
determined by a series of shortwave disturbances moving through/over
the area. At the surface, a series of weak surface lows in response
to the upper level disturbances will develop over/move through the
region. Otherwise, the Piedmont trough will remain in place through
much of the extended. There could be a cold frontal passage over the
weekend, but there is not very good model agreement and thus
confidence is low at this time. A frontal passage could result in
increased precipitation chances ahead of it, otherwise convection
should primarily be diurnally driven and most likely along
differential heating boundaries. Given the lack of airmass change
(in the absence of a fropa) temperatures will remain fairly
persistent with highs in the upper 80s to low 90s and lows in the
upper 60s to low 70s.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 730 PM Sunday...
Storms will linger near RWI for the next hour or so, but otherwise,
storms will continue to diminish across central NC, leaving just
areas of light rain through mid evening. Confidence is not high as
to how much sub-VFR fog and stratus will occur tonight/early Mon
morning (although FAY has already seen cigs drop to LIFR behind the
rain shield). All of the central NC terminals have seen rainfall
over or very close to them today, making for wet soils. With
generally light winds and high humidities, low stratus and fog may
form anywhere, although it appears that INT/GSO (lower rain coverage
today) will see the lowest chance for sub-VFR conditions, with the
highest chance at FAY. Expect IFR cigs and MVFR to IFR vsbys to
develop after 07z at RDU/RWI. Conditions should improve to VFR by
15z Mon, with another round of scattered to numerous showers and
storms developing after 17z. Winds will be mostly light and variable
except strong/gusty/erratic near storms.
Looking beyond 00z Tue, shower/storm chances will decrease Mon
night, but there is a good chance of IFR/LIFR fog/stratus late Mon
night into Tue morning, especially at RDU/RWI/FAY. Tue/Tue night
will be mostly dry, but again patchy sub-VFR fog/stratus may occur.
Showers/storms will return Wed/Wed night, with sub-VFR conditions
possible early Thu morning. VFR conditions and mostly dry weather is
expected midday Thu through Fri. -GIH
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...GIH
NEAR TERM...JJM/BLS
SHORT TERM...BLS
LONG TERM...KCP
AVIATION...Hartfield
Hazardous weather outlook, Aug 4, 11:40 AM EST, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1240 PM EDT Sun Aug 4 2019
NCZ007-008-021>025-038>040-051645-
Person-Granville-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-
Randolph-Chatham-
1240 PM EDT Sun Aug 4 2019
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This afternoon and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Clusters of thunderstorms will produce scattered wind damage over
the western NC Piedmont Monday afternoon into early Monday evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ009>011-026>028-041>043-077-078-088-089-051645-
Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-
Harnett-Wayne-Cumberland-Sampson-
1240 PM EDT Sun Aug 4 2019
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This afternoon and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms Monday afternoon into early Monday evening will pose a
risk of damaging wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ073>076-083>086-051645-
Stanly-Montgomery-Moore-Lee-Anson-Richmond-Scotland-Hoke-
1240 PM EDT Sun Aug 4 2019
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This afternoon and tonight.
Slow moving storms may produce localized flooding in urban and
typically flood prone areas this afternoon.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Clusters of thunderstorms will produce scattered wind damage over
the southern and western NC Piedmont Monday afternoon into early
Monday evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 4, 3:33 PM EST, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Raleigh NC
433 PM EDT Sun Aug 4 2019
NCZ008-042100-
Granville NC-
433 PM EDT Sun Aug 4 2019
...A STRONG SLOW MOVING THUNDERSTORM WILL AFFECT CENTRAL GRANVILLE
COUNTY UNTIL 500 PM EDT...
At 432 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oxford, moving southwest at 10 mph.
Pea size hail, wind gusts up to 40 mph, and heavy rainfall which may
lead to pockets of localized flooding will be possible with this
storm.
Locations impacted include...
Oxford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3633 7851 3622 7858 3630 7875 3645 7851
TIME...MOT...LOC 2032Z 039DEG 7KT 3632 7862
MORROW
Special weather statement, Aug 4, 4:23 PM EST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Raleigh NC
523 PM EDT Sun Aug 4 2019
NCZ089-042215-
Sampson NC-
523 PM EDT Sun Aug 4 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SAMPSON COUNTY UNTIL
615 PM EDT...
At 521 PM EDT, Doppler radar was tracking an area of strong
thunderstorms centered about 10 miles southeast of Ammon, or 13
miles northeast of Elizabethtown, moving northeast at 30 mph.
Wind gusts up to 50 mph and very heavy rainfall will be possible
with this storm. Visibility will likely be reduced by the heavy
rainfall rates, and pockets of small stream flooding will be likely.
Use caution, especially if traveling.
Locations impacted include...
Clinton, Harrells, Roseboro, Garland, Turkey and Ivanhoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3458 7826 3461 7831 3467 7832 3470 7837
3475 7839 3478 7843 3481 7845 3484 7849
3488 7851 3494 7858 3517 7816 3509 7817
3508 7816 3490 7815 3474 7820 3471 7813
3472 7811 3471 7811 3468 7816 3455 7825
TIME...MOT...LOC 2121Z 224DEG 24KT 3473 7841
MORROWSpecial weather statement, Aug 4, 4:54 PM EST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Raleigh NC
554 PM EDT Sun Aug 4 2019
NCZ011-027-028-042230-
Edgecombe NC-Nash NC-Halifax NC-
554 PM EDT Sun Aug 4 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NASH...EDGECOMBE
AND HALIFAX COUNTIES UNTIL 630 PM EDT...
At 553 PM EDT, Doppler radar was tracking strong, slow moving
thunderstorms near Elm City, or near Rocky Mount, moving northeast
at 40 mph.
Wind gusts up to 40 mph, frequent deadly lightning, and heavy rain
producing minor flooding are possible with these storms.
Locations impacted include...
Rocky Mount, Roanoke Rapids, Tarboro, Halifax, Scotland Neck,
Dortches, Enfield, Princeville, Sharpsburg and Weldon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3609 7731 3600 7741 3593 7736 3576 7768
3586 7780 3587 7783 3584 7784 3589 7794
3649 7771 3648 7765 3644 7762 3641 7755
3634 7759 3632 7757 3630 7754 3632 7744
3624 7738 3621 7738 3616 7727 3610 7723
TIME...MOT...LOC 2153Z 241DEG 35KT 3586 7781
GIHSpecial weather statement, Aug 4, 5:22 PM EST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Raleigh NC
622 PM EDT Sun Aug 4 2019
NCZ078-042300-
Wayne NC-
622 PM EDT Sun Aug 4 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE COUNTY UNTIL
700 PM EDT...
At 622 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jason, or near La Grange, moving northwest at 10 mph.
Pea size hail, heavy downpours, and wind gusts up to 50 mph will be
possible with this storm.
Locations impacted include...
Goldsboro, Fremont, Walnut Creek, Pikeville, Eureka, Mar-Mac,
Brogden, Nahunta and Elroy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3534 7782 3527 7783 3529 7817 3550 7811
3554 7809 3556 7782 3543 7783 3540 7780
3538 7780
TIME...MOT...LOC 2222Z 151DEG 8KT 3539 7782
MORROWSpecial weather statement, Aug 4, 6:14 PM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Raleigh NC
714 PM EDT Sun Aug 4 2019
NCZ027-028-042-043-078-050015-
Edgecombe NC-Nash NC-Johnston NC-Wayne NC-Wilson NC-
714 PM EDT Sun Aug 4 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WAYNE...
NASH...EDGECOMBE...WILSON AND EAST CENTRAL JOHNSTON COUNTIES UNTIL
815 PM EDT...
At 713 PM EDT, Doppler radar was tracking a line of strong
thunderstorms extending from 6 miles south of Bailey through Wilson
to 7 miles northwest of Bruce. Movement was north at 30 mph.
Pea size hail, pockets of heavy rainfall, and wind gusts up to 50
mph will be possible with these storms.
Locations impacted include...
Rocky Mount, Tarboro, Nashville, Wilson, Elm City, Fremont, Dortches,
Bailey, Micro and Red Oak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3582 7735 3583 7739 3580 7747 3558 7781
3555 7783 3552 7791 3555 7823 3620 7801
3618 7798 3619 7792 3614 7789 3616 7775
3613 7772 3615 7768 3609 7753 3605 7752
3604 7753 3600 7740 3590 7734
TIME...MOT...LOC 2313Z 202DEG 27KT 3569 7808 3567 7791 3574 7758
MORROWLocal storm report, Aug 4, 8:04 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
904 PM EDT SUN AUG 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HEAVY RAIN 3 N LUCAMA 35.69N 78.01W
08/04/2019 M2.88 INCH WILSON NC PUBLIC
STORM TOTAL RAINFALL SO FAR AND STILL
RAINING.
&&
GIH